What happens when your serotonin levels get too high?


Close-up of a swollen, sweaty face.Serotonin is a chemical that is often associated with mood and happiness. Lack of serotonin can sometimes contribute to mental health issues such as anxiety and depression. Helping the body to produce or maintain its serotonin level can alleviate depression symptoms.

Many people use psychotropic drugs to adjust their serotonin levels. But there is such a thing that has excessive serotonin due to drugs. This phenomenon, called serotonin syndrome, can lead to extreme health problems.

What is serotonin syndrome?

Serotonin syndrome occurs when one has an excess of the neurotransmitter serotonin in the nervous system. The symptoms of the disease generally fall into three categories:

  • Disturbed mental state (irritability, anxiety, anxiety and anxiety)
  • Neuromuscular hyperactivity (tremor, shivering, muscle rigidity and muscle spasms)
  • Autonomous hyperactivity (fast heartbeat, high blood pressure, sweating and fever)

Because serotonin is mainly produced in the gastrointestinal tract, digestive problems such as nausea and diarrhea are common. An individual experiencing serotonin syndrome can also be confused, dizzy or disoriented. In severe cases, an individual may experience hallucinations and seizures.

Serious cases of serotonin syndrome may be lethal if they remain untreated. However, serotonin syndrome is usually very treatable. Restoration occurs frequently within 24 hours of seeking medical help.

What Causes Serotonin Syndrome?

Serotonin syndrome is ultimately a bad reaction to medication. It often happens when a person is taking multiple drugs that increase serotonin. For example, someone using antidepressants can get cold medicine. Both drugs can boost serotonin, increasing neurotransmitter levels much higher than both drugs alone.

Serotonin syndrome may also occur if a person starts a new drug or increases its dosage. It can be difficult to predict which drugs or doses will pose a risk. A certain level of serotonin may be therapeutic for one individual and toxic to another.

Selective serotonin re-uptake inhibitors (SSRIs) and selective norepinephrine reuptake inhibitors (SNRIs) are the most common medications associated with the disease. Other substances that may increase serotonin include:

  • Other antidepressants (such as MAOI)
  • Tryptan drugs for migraine
  • Drug-free cans containing dextromethorphan
  • Some herbal supplements (St. John's wort and ginseng)
  • Some recreational drugs (such as cocaine or LSD)

Symptoms of serotonin syndrome usually occur within the first 24 hours of initiating or adjusting the individual's regimen. There is currently no medical examination for serotonin syndrome. A doctor will probably perform several specific examinations to evaluate organ function, check for hormonal imbalances, and rule out other possible conditions, such as overdose.

How common is serotonin syndrome?

With about 13% of Americans taking some type of antidepressant drugs, many people could be at risk for serotonin syndrome. However, the overwhelming majority of people taking antidepressants do not develop the condition. There are no known demographic risk factors such as age or gender.

Historically, the number of people with serotonin syndrome is quite low – only several thousand a year. Just over 8,000 people were diagnosed with serotonin toxicity in 2004, the most recent year with data on the subject. Researchers recognize that this statistic is likely to be underestimated, as mild cases often remain undiagnosed. However, the average person taking antidepressants does not have to worry about their safety.

Serotonin Syndrome or Malignant Neuroleptic Syndrome?

Neuroleptic malignant syndrome (NMS) has many similarities to serotonin syndrome. Both conditions are undesirable reactions to psychotropic medication, and their symptoms may look the same.

If you have any side effects for taking any medicine, it is very important that you contact your doctor immediately.However, there are significant differences. Both the start-up period and the recovery of NMS are much greater. In addition, NMS can be treated with a drug called dantrolene. (There is no equivalent drug for serotonin syndrome.) Thus, it may be important to distinguish between the two conditions.

Often clinicians can determine what a person has a question about when evaluating their medication. Unlike serotonin syndrome, NMS is associated with drugs that affect dopamine levels. If a person's history of medication leaves doubt, doctors may need to perform clinical trials. Clinical doctors can diagnose NMS by examining the number of white blood cells, serum iron levels and other physical indices.

How is serotonin syndrome treated?

In most cases, serotonin syndrome may be dissolved within 24 hours. Treatment can be as simple as stopping the drug that causes serotonin growth. Mild symptoms can be cleansed very quickly in this way.

If a person has mild symptoms but requires medication (for example, a severely depressed person receiving antidepressants), he can discuss the risks and benefits with the care provider. Often a compromise can be found by reducing the dosage of the drug. If the current dosage is necessary, a clinical practitioner should closely monitor the patient for any worsening of the symptoms.

The most serious symptoms of serotonin syndrome may require hospitalization. Doctors will most likely watch a person's vital elements and watch for any withdrawal consequences. In extreme cases, someone with a serotonin syndrome may need a breathing tube, feeder tube or suppression. If a person experiences muscle spasms, a doctor may use a medication that temporarily paralyzes the muscles as a precautionary measure. This helps prevent damage to the muscle tissue and kidneys.

How To Prevent Serotonin Syndrome

While serotonin syndrome can not always be prevented, you can stay safer by paying special attention to any adverse drug reactions. It is especially important to pay attention if something changes in your prescription or dose.

Be always transparent with medical professionals on the medicines and supplements you take, as well as any recreational use of drugs. Stay in touch with your psychiatrist or health care team to help monitor the effects of drugs. Communication is necessary if you have a combination of recipes.

If you have any side effects for taking any medicine, it is very important that you contact your doctor immediately. It is left untreated, the symptoms can get worse and become incapacitated. However, fast intervention can prevent any discomfort.

If serotonin syndrome has blocked your medication, you may be able to get relief from the treatment. The right therapist can cure your mental health issues and can help you reduce your need for medication.

Bibliographical references:

  1. Ables, A. Z .; & Nagubilli, R. (2010). Prevention, recognition and management of serotonin syndrome. American Family Doctor, 81(9), 1139-1142. Retrieved from https://europepmc.org/abstract/med/20433130
  2. Cafasso, J. (2017) Serotonin Syndrome. Health line. Retrieved from https://www.healthline.com/health/serotonin-syndrome
  3. Cooper, B.E., & Sejnowski, C.A. (2013). Serotonin syndrome: identification and treatment. AACN Advanced Critical Care, 24(1), 15-20. Retrieved from http://acc.aacnjournals.org/content/24/1/15.extract
  4. Hiraga, A., & Kuwabara, S. (2017, October 15). Neuroleptic malignant syndrome and serotonin syndrome in general hospital settings: Clinical characteristics, frequency and prognosis. Journal of Neurological Sciences, 381, 606. Retrieved from https://www.sciencedirect.com/science/article/pii/S0022510X17322062
  5. Lawrence, L., (2013). Be Prepared: The Entrances and Outputs of Serotonin Syndrome. ACP Hospitalist. Retrieved from https://acphospitalist.org/archives/2013/04/serotonin.htm
  6. Perry, P.J., & Wilborn, C.A. (2012). Serotonin Syndrome vs. Malignant Neuroleptic Syndrome: Reasons, Diagnosis and Treatment. Annals of Clinical Psychiatry, 24(2), 155-162. Retrieved from http://www.google.com/search
  7. Sifferlin, A. (2017, August 15). 13% of Americans receive antidepressants. year. Retrieved from http://time.com/4900248/antidepressants-depression-more-common
  8. Volpi-Abadie, J., Kaye, A. M. & Kaye, A. (2013). Serotonin syndrome. The Ochsner magazine, 13 (4), 533-540. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3865832




© Copyright 2018 GoodTherapy.org. All rights reserved.

The previous article was written only by the author defined above. Any views and opinions are not necessarily expressed by GoodTherapy.org. Questions or concerns about the previous article may be directed to the author or published as a comment below.